Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

July 1, 2015Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 1, 2015, 10:06 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 10:06 PM PDT (05:06 UTC)
Expired
Jul 1, 2015, 10:30 PM PDT
In force
24 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 135 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
3181 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS55 KVEF 020506
SVRVEF
NVC003-017-020530-
/O.NEW.KVEF.SV.W.0014.150702T0506Z-150702T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 PM PDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1030 PM PDT

* AT 1004 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR COYOTE SPRINGS...OR 23 MILES
  NORTHWEST OF MOAPA TOWN...AND MOVING NORTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COYOTE SPRINGS AND HIGHWAY 93 NEAR THE CLARK LINCOLN COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3685 11480 3675 11499 3695 11540 3715 11497
TIME...MOT...LOC 0504Z 145DEG 18KT 3687 11495 

$$

SC
2 follow-up statements
312 
WWUS55 KVEF 020520
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 PM PDT WED JUL 1 2015

NVC003-017-020530-
/O.CON.KVEF.SV.W.0014.000000T0000Z-150702T0530Z/
LINCOLN NV-CLARK NV-
1020 PM PDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT
FOR SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES...

AT 1018 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR COYOTE SPRINGS...OVER HIGHWAY 
93 AT THE CLARK COUNTY...LINCOLN CONTY LINE...OR 25 MILES NORTHWEST 
OF MOAPA TOWN. THIS STORM WAS MOVING TO THE NORTWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
COYOTE SPRINGS.

THIS INCLUDES INTERSTATE 15 IN ARIZONA NEAR MILE MARKER 3.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3685 11480 3675 11499 3695 11540 3715 11497
TIME...MOT...LOC 0518Z 145DEG 18KT 3691 11496 

$$

SC
422 
WWUS55 KVEF 020529
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 PM PDT WED JUL 1 2015

NVC003-017-020538-
/O.EXP.KVEF.SV.W.0014.000000T0000Z-150702T0530Z/
LINCOLN NV-CLARK NV-
1029 PM PDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN AND
NORTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 1030 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS 
OF UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM IN THE 
VICINITY OF HIGHWAY 93 IN SOUTHERN LINCOLN COUNTY.

LAT...LON 3685 11480 3675 11499 3695 11540 3715 11497
TIME...MOT...LOC 0526Z 145DEG 18KT 3691 11496 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:53 PM PDT, 13 minutes earlier.

Area forecast discussion, Jul 1, 9:53 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PDT WED JUL 1 2015

.SYNOPSIS...HIGH PRESSURE OVER UTAH AND NEVADA THROUGH THE WEEK INTO
THE WEEKEND WILL KEEP TEMPERATURES ACROSS THE REGION SEVERAL DEGREES
ABOVE NORMAL. A MOIST SOUTHEAST FLOW WILL COMBINE WITH WEAK
INSTABILITY LEADING TO CHANCES FOR THUNDERSTORMS EACH DAY...MAINLY
IN THE AFTERNOONS AND EVENINGS. DRIER AIR MAY MOVE INTO THE AREA
BY EARLY NEXT WEEK.
&&

.UPDATE...MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO
MOVE NORTHWEST ACROSS LINCOLN, NORTHERN CLARK AND NORTHERN MOHAVE
COUNTIES THIS EVENING. WE HAVE SEEN THINGS QUIET DOWN AS OF WRITING
ACROSS ESMERALDA COUNTY WHILE ACTIVITY IS STARTING TO GO AGAIN OVER
INYO AND VERY FAR NW SAN BERNARDINO COUNTIES. THINGS SHOULD WORK IN
CENTRAL NYE COUNTY IN THE NEXT HOUR AS THE ACTIVITY IN CLARK COUNTY
WORKS THAT WAY.

THE MAIN ISSUE FOR THE OVERNIGHT REMAINS THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. BASED ON THE LACK OF ACTIVITY THIS EVENING IN MUCH OF
SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES, POPS WERE REMOVED FOR
THE REST OF TONIGHT IN THIS AREA AS MESOANALYSIS INDICATES THINGS
REMAINING STABLE. FURTHER NORTH, BOTH THE 00Z OPERATIONAL WRF AND
THE LATEST HRRR INDICATE INYO COUNTY SHOULD SEE CONVECTION OVERNIGHT
AND GIVEN THE AGREEMENT WITH THE MODELS, I RAISED POPS HERE. FURTHER
EAST, I LEFT THE REST OF THE POPS AS IS AS ACTIVITY MAY WORK INTO NW
AZ LATER ON TONIGHT THAT MAY SPUR MORE DEVELOPMENT AS IT HEADS WEST.
WHILE LAS VEGAS SHOULD STAY QUIET THROUGH 1 OR 2 AM, IT IS POSSIBLE
IF THINGS GET MORE ACTIVE IN NW AZ THAT WE MAY SEE SOME LATE-NIGHT
SHOWERS OR THUNDERSTORMS MOVE INTO THE VALLEY FROM THE EAST. WITH
THE WAVE AND ASSOCIATED 60 KT+ 250 MB JET PASSING BY TO OUR
SOUTHWEST AND HEADING NORTHWEST OVERNIGHT WE WILL CONTINUE TO HAVE
ENOUGH OF A FORCING MECHANISM TO TRIGGER CONVECTION WHERE WE HAVE
ENOUGH INSTABILITY.

OTHER CHANGES WERE TO UPDATE DEW POINTS TO INCREASE THEM AND BRING
THEM IN-LINE WITH SURFACE OBS.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS SHOULD HOLD THROUGH THE
REST OF TONIGHT WITH SPEEDS MAINLY 10-12 KNOTS. THERE IS SOME
POTENTIAL FOR LATE-NIGHT SHRA/TSRA BUT CONFIDENCE IS TOO LOW TO
INCLUDE THE TAF AT THIS TIME.  WINDS WILL LIKELY GO LIGHT AND
VARIABLE AGAIN FOR MUCH OF THURSDAY...FAVORING AN EASTERLY DIRECTION
BEFORE SOUTHWEST WINDS DEVELOP LATE IN THE DAY. CLOUDS SHOULD
INCREASE THIS EVENING AND SHOWERS OR THUNDERSTORMS MAY DEVELOP BY
LATE EVENING LEADING TO THE POSSIBILITY OF GUSTY AND ERRATIC WINDS.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE DAY
THURSDAY. CIGS WITH ANY THUNDERSTORMS WILL RANGE FROM 8 TO 10 KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH TONIGHT ACROSS MUCH OF THE AREA AND THUNDERSTORM
CHANCES WILL CONTINUE THURSDAY. MAINLY SCT-BKN CLOUDS AOA 15K FEET
WITH BASES AS LOW AS 6K-10K FEET IN AND NEAR ANY SHRA/TSRA. OUTSIDE
OF THUNDERSTORM ACTIVITY...WINDS SHOULD FAVOR TYPICAL DIURNAL
TRENDS.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 315 PM PDT WED JUL 2015

.SHORT TERM...THROUGH FRIDAY NIGHT.

HIGH PRESSURE WILL REMAIN CENTERED ROUGHLY OVER UTAH AND NORTHERN
NEVADA THROUGH THE PERIOD LEADING TO CONTINUED HOT TEMPERATURES. A
FAIRLY MOIST SOUTHEAST FLOW WILL PERSIST OVER MUCH OF THE FORECAST
AREA WITH PRECIPITABLE WATER VALUES RANGING FROM NEAR AN INCH ACROSS
THE FAR NORTH TO ABOUT AN INCH AND A HALF ACROSS THE FAR SOUTH. A
WAVE WILL CONTINUE TO MOVE UP THROUGH SOUTHEAST CALIFORNIA THURSDAY
LEADING TO CONTINUED THUNDERSTORM CHANCES THROUGHOUT THE DAY IN MOST
AREAS. THE MODELS DO AGREE THAT SOMEWHAT STABLE AIR MAY BE MOVING IN
BEHIND THE WAVE INTO THE EXTREME SOUTHERN PART OF THE FORECAST AREA.
I DO NOT SEE ANY SIGNIFICANT WAVES APPROACHING FRIDAY BUT THE MODELS
KEEP MOIST AND UNSTABLE AIR OVER MUCH OF THE AREA EXCEPT BASICALLY
SAN BERNARDINO COUNTY. SO I WENT WITH AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE REST OF THE AREA WITH THE HIGHEST POPS IN THE
NORTHWEST PART OF THE CWA WHERE THE MODELS SHOW THE BETTER MOISTURE
AND INSTABILITY.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

SATURDAY AND SUNDAY WILL BRING A SOUTHERLY FLOW OVER THE FORECAST
AREA AS THE HIGH BECOMES CENTERED NEAR THE FOUR CORNERS. THERE IS NO
INDICATION OF ADDITIONAL MOISTURE BEING ADVECTED IN THE SOUTHERLY
FLOW. THE MOST FAVORABLE AREA FOR THUNDERSTORMS WILL BE OVER THE
SOUTHERN SIERRA AND ESMERALDA COUNTY WITH AN ENHANCED JET STREAK AND
PW VALUES AROUND 1 INCH OVER THOSE ZONES.

AN INCREASINGLY DRY SOUTHWEST FLOW IS FORECAST TO PUSH INLAND FROM
THE TROUGH OFF THE WEST COAST MONDAY THROUGH WEDNESDAY WHICH WILL
LEAD TO DIMINISHING CHANCES FOR THUNDERSTORMS FROM WEST TO EAST.
TEMPERATURES WILL LOWER SLIGHTLY WITH HIGHS WITHIN A FEW DEGREES OF
NORMAL.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION...STACHELSKI
SHORT TERM...HARRISON
LONG TERM...ADAIR

In the hours before

Local storm report, Jul 1, 4:16 PM PDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     5 N TOPOCK              34.79N 114.47W
07/01/2015                   MOHAVE             AZ   PUBLIC

            SEVERAL REPORTS OF DOWNED TREES, MOBILE HOME
            AWNINGS DAMAGED AND POWER OUTAGES. AT LEAST
            ONE PALM TREE FIRE REPORTED. TIME
            APPROXIMATE BASED ON POWER OUTAGE BEGIN
            TIME.

&&

JS
Local storm report, Jul 1, 4:28 PM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     5 SSW BULLHEAD CITY     35.08N 114.59W
07/01/2015                   MOHAVE             AZ   PUBLIC

            METAL SHADE AWNING BLOWN OVER. TIME IS
            APPROXIMATE BASED ON ASOS WIND REPORT.

&&

JS
Local storm report, Jul 1, 6:40 PM PDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 ESE COLORADO CITY     36.95N 112.90W
07/01/2015  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            PENNY SIZE HAIL FELL IN CANE BEDS AND CAUSED DAMAGE TO
            SEVERAL VEGETABLE GARDENS...FLATTENING SOME CROPS AND
            PUNCHING HOLES IN OTHERS. WIND GUSTS WERE ESTIMATED
            AROUND 50 MPH.

&&

STACHELSKI
Local storm report, Jul 1, 6:44 PM PDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     YUCCA MOUNTAIN (NTS A24 36.84N 116.47W
07/01/2015  M65.00 MPH       NYE                NV   MESONET

            EAST WINDS GUSTED TO 65 MPH AT YUCCA MOUNTAIN.

&&

STACHELSKI
Local storm report, Jul 1, 6:47 PM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
647 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     AREA 27 (NTS A27)       36.77N 116.11W
07/01/2015  M59.00 MPH       NYE                NV   MESONET

            SOUTH WINDS GUSTED TO 59 MPH AT THE AREA 27 MESONET SITE.

&&

STACHELSKI
Local storm report, Jul 1, 8:19 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 PM PDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     11 W ALAMO              37.34N 115.36W
07/01/2015  M62.00 MPH       LINCOLN            NV   MESONET

            TIKABOO PEAK MEASURED A 62 MPH THUNDERSTORM WIND GUST.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:58 PM PDTFlash Flood WarningVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.